Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 98, NWS Milwaukee, WI

August 28, 20225 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 28, 2022, 4:13 PM CDT for 5 counties in Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2022, 4:13 PM CDT (21:13 UTC)
Expired
Aug 28, 2022, 5:15 PM CDT
In force
62 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Jefferson County, WI, Kenosha County, WI, Racine County, WI, Walworth County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 17 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:15 PM CDTTSTM WND DMGLake Geneva, WILARGE TREE DAMAGED. WINDS ESTIMATED 60 MPH. RELAYED BY BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KMKX 282113
SVRMKX
WIC055-059-101-127-133-282215-
/O.NEW.KMKX.SV.W.0098.220828T2113Z-220828T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
413 PM CDT Sun Aug 28 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Walworth County in southeastern Wisconsin...
  Western Racine County in southeastern Wisconsin...
  Waukesha County in southeastern Wisconsin...
  Eastern Jefferson County in southeastern Wisconsin...
  Western Kenosha County in southeastern Wisconsin...

* Until 515 PM CDT.

* At 413 PM CDT, severe thunderstorms were located along a line
  extending from Watertown to near Harvard, moving east at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego,
  Watertown, Antioch, Whitewater, Pewaukee, Sussex, Elkhorn,
  Hartland, Delavan, Lake Geneva, Mukwonago, Delafield, Elm Grove,
  Union Grove, East Troy and Paddock Lake.

This includes the following Locations Pewaukee Lake, Ottawa Lake
Recreation Area, and Pinewoods Campground.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4320 8884 4319 8807 4284 8807 4284 8805
      4249 8805 4249 8862
TIME...MOT...LOC 2113Z 270DEG 49KT 4320 8875 4247 8854 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PATTERSON
3 follow-up statements
325 
WWUS53 KMKX 282141
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
441 PM CDT Sun Aug 28 2022

WIC055-059-101-127-133-282215-
/O.CON.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Walworth WI-Racine WI-Waukesha WI-Jefferson WI-Kenosha WI-
441 PM CDT Sun Aug 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN WALWORTH...WESTERN RACINE...WAUKESHA...EASTERN JEFFERSON
AND WESTERN KENOSHA COUNTIES...

At 440 PM CDT, severe thunderstorms were located along a line
extending from near Okauchee Lake to Twin Lakes, moving east at 40
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego, Antioch,
Pewaukee, Sussex, Elkhorn, Hartland, Lake Geneva, Mukwonago,
Delafield, Elm Grove, Union Grove, East Troy, Paddock Lake, Wales,
Camp Lake and Okauchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
      4249 8850 4320 8862
TIME...MOT...LOC 2140Z 266DEG 35KT 4320 8843 4250 8825 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PATTERSON
364 
WWUS53 KMKX 282202
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
502 PM CDT Sun Aug 28 2022

WIC055-282212-
/O.CAN.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Jefferson WI-
502 PM CDT Sun Aug 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Wisconsin.

LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
      4249 8834 4319 8839
TIME...MOT...LOC 2202Z 266DEG 35KT 4321 8818 4250 8799 

$$

WIC059-101-127-133-282215-
/O.CON.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Walworth WI-Racine WI-Waukesha WI-Kenosha WI-
502 PM CDT Sun Aug 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN WALWORTH...WESTERN RACINE...WAUKESHA AND WESTERN KENOSHA
COUNTIES...

At 502 PM CDT, severe thunderstorms were located along a line
extending from near Germantown to near Antioch, moving east at 40
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego, Antioch,
Pewaukee, Sussex, Hartland, Mukwonago, Delafield, Elm Grove, Union
Grove, Paddock Lake, Wales, Camp Lake, Wind Lake, Lisbon, Vernon and
Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
      4249 8834 4319 8839
TIME...MOT...LOC 2202Z 266DEG 35KT 4321 8818 4250 8799 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PATTERSON
789 
WWUS53 KMKX 282209
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
509 PM CDT Sun Aug 28 2022

WIC059-101-127-133-282219-
/O.EXP.KMKX.SV.W.0098.000000T0000Z-220828T2215Z/
Walworth WI-Racine WI-Waukesha WI-Kenosha WI-
509 PM CDT Sun Aug 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALWORTH...WESTERN
RACINE...WAUKESHA AND WESTERN KENOSHA COUNTIES WILL EXPIRE AT 515 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Wisconsin.

LAT...LON 4319 8807 4284 8807 4284 8805 4249 8805
      4249 8834 4319 8839
TIME...MOT...LOC 2209Z 270DEG 49KT 4321 8805 4250 8786 

$$

PATTERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:50 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 28, 3:50 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
350 PM CDT Sun Aug 28 2022

.SHORT TERM...
(Issued 350 PM CDT Sun Aug 28 2022)

Tonight through Wednesday:

QLCS will continue to move enewd across srn WI through 00Z Mon.
Radar has shown periodic rear inflow jets and weak circulations
thus far. Expect the QLCS to maintain strength or possibly
intensify as MLCAPEs have increase to 2000 J/KG. 0-3 km shear and
0-1 KM shear remains marginal for mesovortex formation or
supercellular tornadoes. Damaging wind remains the main threat
given thetae differences of 25C btwn the sfc and mid levels, DCAPE
around 1000 J/KG, and ongoing rear inflow jets.

The showers and storms will end over ern WI early this evening but
another line of storms will approach the nw half of the CWA during
the early morning hours. There is uncertainty whether it can hold
together out of MN into WI given that the upper dynamics remain to
the north. However decent moisture transport will be feeding the
line. Will plan on the line moving into the nw CWA but becoming
more scattered with time, possibly lingering into the morning
daylight hours.

The cold front will then gradually pass on Mon with likely storm
development mostly to the east and south of srn WI. Very warm and
humid conditions are expected and heat index values could climb
into the lower 90s over far se WI. Nwly flow aloft will then
prevail into the middle of the week. Pleasant temps and dewpoints
will return for Tue-Wed via nwly sfc winds.

Gehring

&&

.LONG TERM...
(Issued 350 PM CDT Sun Aug 28 2022)

Thursday through Sunday:

High pressure will then settle over srn WI on Thu then gradually
move away for Fri. Pleasant temps and humidity will continue. Some
uncertainty on the upper air pattern for the weekend. Will the jet
stream remain well north, or will the srn periphery of the jet
and trailing cold fronts bring chances for showers or storms?
Will stick with the dry NBM for now.

Gehring

&&

.AVIATION...
(Issued 350 PM CDT Sun Aug 28 2022)

The line of showers and strong storms will continue to move east
across srn WI through 00Z. Very limited Cigs and Vsbys are
expected within and around the storms along with gusty, strong
winds. Afterward, areas of MVFR stratocumulus could linger for
2-3 hours with VFR conditions returning afterward. Local MVFR
Cigs may form once again during the early morning hours of Mon
with additional chances for showers and storms especially over
south central WI. These conditions will linger into the morning
daylight hours, but overall VFR conditions will prevail on Mon.

Gehring

&&

.MARINE...
(Issued 350 PM CDT Sun Aug 28 2022)

Breezy southerly winds are expected this afternoon into Monday as
low pressure of 29.3 inches moves from northern Manitoba to Hudson
Bay. Its cold front will then shift the winds to westerly over
Lake Michigan for Monday night into the middle of the week. The
westerly winds may be breezy at times. There will be showers and
strong storms at times this afternoon into Monday evening. Lighter
winds and lower waves are expected by Thursday as high pressure
moves into the area.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 28, 1:30 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
130 PM CDT Sun Aug 28 2022

WIZ046-047-051-052-056>060-062>072-291830-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
130 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a threat for strong to severe storms this afternoon and
evening. Damaging winds, large hail, and a tornado or two are
possible. A Severe Thunderstorm Watch is in effect until 7 PM.

There is a moderate swim risk today for Sheboygan and Ozaukee
counties. Breaking waves and currents are expected. Stay away
from dangerous areas like piers, breakwalls, and river outlets.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance for thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is requested this afternoon and evening.

LMZ643>646-291830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
130 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There is a threat for strong to severe storms this afternoon and
evening. Damaging winds, large hail, and a tornado or two are
possible. A Severe Thunderstorm Watch is in effect until 7 PM.

Waves will approach 4 feet north of Port Washington today, likely
staying just below Small Craft Advisory criteria.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance for thunderstorms Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
130 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Strong to severe storms will be possible across all of Lake
Michigan with hail and strong winds being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There will be a chance for thunderstorms again Monday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 28, 3:24 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
324 PM CDT Sun Aug 28 2022

WIZ046-047-282115-
Green Lake WI-Marquette WI-
324 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of Green Lake and
eastern Marquette Counties through 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Montello, or 18 miles northeast of Portage, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Princeton, Green Lake, Mecan, Neshkoro, Kingston and Marquette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and east central Wisconsin.

&&

LAT...LON 4392 8889 4388 8888 4366 8910 4369 8933
      4398 8925 4398 8918
TIME...MOT...LOC 2024Z 209DEG 18KT 4372 8918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

STUMPF
Special weather statement, Aug 28, 3:34 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
334 PM CDT Sun Aug 28 2022

WIZ057-063-282115-
Columbia WI-Dane WI-
334 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of southeastern
Columbia and northwestern Dane Counties through 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waunakee, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Western Madison, Middleton, Waunakee, Windsor, Lake Wisconsin,
Deforest, Lodi, Poynette, Shorewood Hills, Dane, Arlington,
Morrisonville and Interstate 90/94 Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Wisconsin.

&&

LAT...LON 4306 8945 4314 8967 4351 8946 4338 8914
TIME...MOT...LOC 2033Z 209DEG 18KT 4317 8952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

STUMPF
Local storm report, Aug 28, 3:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
351 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     MONROE                  42.60N 89.64W
08/28/2022                   GREEN              WI   LAW ENFORCEMENT

            ESTIMATED 60 MPH WINDS WITH A TREE DOWNED
            BETWEEN MONROE AND BROADHEAD.

&&

PC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:17 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette43 min
Aug 28, 2:53 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock67 min
Aug 28, 3:24 PM CDTSpecial Weather StatementMKXGreen Lake51 min
Aug 28, 3:29 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth46 min
Aug 28, 3:34 PM CDTSpecial Weather StatementMKXColumbia41 min
Aug 28, 4:08 PM CDTSpecial Marine WarningMKX3 hr
Aug 28, 5:09 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.